Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 31, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 20, 2005, 5:09 PM MDT for Adams County, Denver County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 5:09 PM MDT (23:09 UTC)
- Expired
- Apr 20, 2005, 5:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Adams County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 202309 SVRBOU COC001-031-202345- /O.NEW.KBOU.SV.W.0031.050420T2309Z-050420T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 509 PM MDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAMS COUNTY IN NORTHEAST COLORADO NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO * UNTIL 545 PM MDT * AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF BARR LAKE...OR ABOUT 16 MILES NORTHEAST OF DENVER...MOVING NORTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRIGHTON... BARR LAKE...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN COMMERCE CITY AND NORTHEASTERN AURORA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3999 10484 3979 10488 3978 10453 4000 10453 $$ KLEYLA
1 follow-up statement
000 WWUS55 KBOU 202345 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 545 PM MDT WED APR 20 2005 COC001-031-202354- /O.EXP.KBOU.SV.W.0031.000000T0000Z-050420T2345Z/ ADAMS CO-DENVER CO- 545 PM MDT WED APR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENVER AND WESTERN ADAMS COUNTIES EXPIRED AT 545 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER THE STORMS MAY STILL PRODUCE SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY LIGHTNING. LAT...LON 3999 10484 3979 10488 3978 10453 4000 10453 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:00 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 20, 3:00 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT WED APR 20 2005 .SHORT TERM...STG INVERSION NR THE SFC HAS PUT THE BRAKES ON TSTMS THUS FAR THIS AFTERNOON. STG ELY FLOW WITH STGR THAN EXPECTED SFC GRADIENTS TO OUR NORTHEAST HAS KEPT THE LOW STUFF STREAMING INTO THE AREA FROM THE EAST. TEMPS HAVE BEEN STUCK IN THE 40S WHILE TEMPS IN THE LWR TO MID 50S ARE NECESSARY TO REACH CONVECTIVE TEMPS BASED ON RAISING A PARCEL FM THE SURFACE. MID LEVEL INVERSIONS ARE STREGTHENING BASED ON RECENT ACARS SNDGS NEAR DENVER. THIS IS ALL SUPPORTED BY THE FEW SHORT-LIVED CUMULUS WEVE SEEN DVLP THIS AFTN. STILL...CANNOT DISCOUNT THE POSSIBILITY OF SOME STORMS THIS EVENING DUE TO A STG AREA OF LIFT EVIDENT ON THE DIV-Q OMEGA GRIDS. THIS AREA WAS ABLE TO SPAWN SOME STORMS ON THE WEST SLOPE THIS MRNG...SO ONCE THIS AREA ROTATES INTO OUR AREA...SOME A FEW STORMS WL PRBLY ERUPT NR THE WY BORDER. BASED ON GOOD DIRECTIONAL SHEAR NR THE SFC...A COUPLE OF SVR STORMS PSBL...BUT NO LONGER ANTICIPATING A WDSPRD EVENT. WL RMV SVR WORDING IN UPCOMING ZONES AND GRAPHICAL FORECAST PRODUCTS. TMRW SHUD BE DRIER AS FLOW ALF AND AT THE SFC BECOMES QUITE STG FM THE NW. MDL CROSS SECTIONS INDG STG SUBSIDENCE ALG LEE SIDE OF MTNS AND WL RMV ALL POPS FM THE PLAINS...EXCEPT LARIMER COUNTY WHICH OFTEN GETS A FEW SHWRS FM STG NW FLOW ALF. TEMPS WL REBOUND INTO THE LWR 60S OVR MOST AREAS WHICH IS ABOUT NORMAL FOR THIS TIME OF YEAR. SOME MTN SHRASN PSBL...BUT NOTHING TOO SUBSTANTIAL. .LONG TERM...MODELS SHOW AN UPPER CLOSED LOW OVER CENTRAL NEBRASKA THURSDAY EVENING PUSHING EASTWARD. WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED OVER THE CWA FROM THURSDAY NIGHT WELL INTO SATURDAY AS AN UPPER RIDGE AXIS PUSHES SLOWLY OUR WAY. THIS RIDGE AXIS MOVES OVER US SATURDAY NIGHT INTO EARLY SUNDAY. THE QG VERTICAL VELOCITY FIELDS SHOW WEAK DOWNWARD MOTION FOR THE FORECAST AREA THURSDAY NIGHT THROUGH EARLY SATURDAY AFTERNOON. BY SATURDAY NIGHT/SUNDAY MORNING UPWARD MOTION IS PROGGED. THE LOW LEVEL PRESSURE AND WIND FIELDS HAVE DECENT NORTHWESTERLY BOUNDARY LAYER FLOW PROGGED FOR THE FORECAST AREA THURSDAY NIGHT...THEN SOME UPSLOPE FRIDAY AFTERNOON AND EVENING. CROSS SECTIONS SHOW FAIRLY DECENT MOISTURE THURSDAY NIGHT INTO FRIDAY FOR MOST AREAS...THEN ITS PRETTY DRY THROUGH SATURDAY NIGHT. CONCERNING INSTABILITY...THERE IS NO CAPE TO BE FOUND IN THE PLAN VIEW OR ON FORECAST SOUNDINGS THURSDAY NIGHT THROUGH SATURDAY. CROSS SECTIONS SHOW FAIR AT BEAST POTENTIAL INSTABILITY THROUGH THESES PERIODS. LAPSE RATES ARE NOT VERY STEEP EITHER. THE NEXT TIME ANY THETA-E AXIS GETS INTO THE FORECAST AREA IS SATURDAY NIGHT/SUNDAY AND ITS PROGGED OVER CENTRAL COLORADO. THE ONLY POPS WILL BE THURSDAY NIGHT IN THE HIGH MOUNTAINS...AND ONLY LIMITED IN SATURDAY FOR SNOW SHOWERS. FOR TEMPERATURES... THICKNESS GRIDS HAVE ABOUT 1 TO 3 C COOLER THEN THURSDAY. BY SATURDAY A 4 TO 6 C WARM-UP IS INDICTED. FOR THE LAST FOUR DAYS...SUNDAY THROUGH WEDNESDAY...THE MAJORITY OF THE MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW IN THE VICINITY SUNDAY AND MONDAY. ON TUESDAY AND WEDNESDAY WEAK UPPER RIDGING IS OVER THE FORECAST AREA WITH NORTHWESTERLY FLOW ALOFT PROGGED. THERE IS ENOUGH MOISTURE AND SYNOPTIC SCALE ASCENT TO GO WITH OR LEAVE POPS GOING IN MOST AREAS THROUGH TUESDAY. TEMPERATURES LOOK TO BE AT OR JUST UNDER SEASONAL NORMALS. && .BOU...NONE. && RK2
Hazardous weather outlook, Apr 20, 10:58 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1058 AM MDT WED APR 20 2005 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1058 AM MDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STABLE CONDITIONS NEAR THE SURFACE WILL CONTINUE TO DELAY THE DEVELOPMENT OF THUNDERSTORMS THIS MORNING. HOWEVER...BY MID TO LATE AFTERNOON...A DISTURBANCE OVER WESTERN COLORADO WILL MOVE INTO THE AREA WHICH WILL ENABLE THE LOWER ATMOSPHERE TO BECOME UNSTABLE. DUE TO STRONG SHEAR AND MOISTURE ALOFT...THE STAGE WILL BE SET FOR SOME SEVERE THUNDERSTORM ACTIVITY. SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND EVEN A BRIEF TORNADO. AT THIS TIME...IT APPEARS THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR NEAR THE WYOMING BORDER FROM LARIMER COUNTY ALL THE WAY TO SEDGWICK COUNTY. DUE TO THE FOG AND LOW CLOUDS...THE STORMS WILL NOT OCCUR UNTIL 5 PM OR SO THIS EVENING. THE STORMS WILL END BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT DECENT CHANCE OF PRECIPITATION FOR THE FORECAST AREA WILL BE SUNDAY. THESE FAVORABLE CONDITIONS WILL CONTINUE INTO TUESDAY. SO SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR ALL THE FORECAST AREA SUNDAY THROUGH TUESDAY. THE HIGHER MOUNTAINS COULD SEE SNOW SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 6:03 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 27 min |
| Apr 19, 6:12 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Apr 19, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 37 min |
| Apr 19, 6:47 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 32 min |
| Apr 19, 6:53 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 37 min |
| Apr 19, 7:00 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 48 min |
| Apr 19, 7:03 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| Apr 19, 7:46 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 31 min |
| Apr 19, 9:17 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 29 min |
| Apr 20, 5:12 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 35 min |
| Apr 20, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.